Drugs, Food Intake and Oral Health

Published on June 4, 2012 by

Drugs can affect appetite along the GI function, resulting in alterations in food intake. Drugs affecting appetitie may have either a central or peripheral effect. Some drugs such as antidepressants and prednisone may increase appetite and cause weight gain, whereas others such as chemotherapeutic agents contribute to weight loss by causing anorexia, nausea, and vomiting. Many drugs have oral side oral side effects such as xerostomia or stomatitis that can affect food intake. A wide variety of drugs can cause changes in taste or smell alterations. Potassium iodide is secreted into the saliva, producing a constant unpleasant taste that inhibits food intake that is difficult to eradicate. Chlorpromazine and metronidazole cause a persistent metallic taste that inhibits food intake. Penicillamine causes zinc depletion, leading to loss of taste and loss of desire for food. Digitalis, especiallyin patients with decreased renal function, can cause marked nausea and vomiting. Biquanides, used as hypoglycemic agents, cause impaired appetite and decreased food intake. Chemotherapy drugs, especially cisplatin, actinomycin D, adriamycin, decarbazine, streptozocin, nitroureas, nitrogen mustard, and cyclophosphamide, and folic acid analogs. induce vomiting, anorexia, and subsequent weight loss. In patients who may have marginal intake of required nutrients, drugs causing anorexia can result in nutritional deficiencies. Persistent vomiting can be very detrimental to tooth enamel. The GI juices are very acidic and can remove the enamel from the teeth.
DRUGS THAT AFFECT ORAL HEALTH
AND NUTRITIONAL INTAKE
Many prescription and over-the-counter medications have the potential to cause adverse oral conditions. Drug-induced oral lesions or dirorders occur frequently, especially among the elderly who take multiple medications to treat chronic diseases. Synergistic effects between medications can increase the incidence of such adverse events, either directly as an adverse effect of the drug or indirectly as the result of drug-induced vitamin deficienices. These effects can present as part of a general systemic effect, a specific oral adverse effect to the systemic use of a drug, or a local effect secondary to direct contact with the oral mucosa. The presence of these adverse drug effects can impair appetite and food intake and adversely affect the nutritional status of the patient.

Filed under: Nutrition

Comments are closed.